The role of para-aminophenol in ...
|Title||The role of para-aminophenol in acetaminophen-induced methemoglobinemia in dogs and cats|
|Author(s)||S. E. McConkey, D. M. Grant, A. E. Cribb|
|Journal||Journal of Veterinary Pharmacology and Therapeutics|
|Abstract||Acetaminophen (APAP) overdose in most species is associated with hepatotoxicity because of the metabolite N-acetyl-p-benzoquinoneimine (NAPQI). In dogs and cats, APAP overdose primarily causes methemoglobinemia and hemolysis. Although NAPQI has been proposed as the responsible intermediate in dogs and cats, it lacks chemical or pharmacokinetic characteristics that favor methemoglobin formation. We hypothesized that para-aminophenol (PAP) rather than NAPQI induces methemoglobinemia and that deficient arylamine N-acetyltransferase (NAT) activity in dogs and cats contributes to this species-dependent methemoglobinemia. Erythrocytes from dogs, cats, mice, and rats were exposed in vitro to APAP, NAPQI, and PAP. Only PAP induced methemoglobin and it induced more methemoglobin formation in dog and cat than rat and mouse erythrocytes. PAP also induced more methemoglobin in erythrocytes from Nat1/Nat2 knockout mice than wildtype (WT) mouse erythrocytes (P < 0.05), but less than in dog and cat erythrocytes (P < 0.01). APAP and PAP toxicity were compared in vivo in WT and Nat1/Nat2 knockout mice. APAP caused no hematotoxicity while PAP induced more methemoglobin in NAT1/NAT2 knockout mice than in WT mice (P < 0.05). These results support the hypothesis that PAP is the metabolite responsible for APAP-induced methemoglobinemia and that deficient NAT activity in dogs and cats contributes to this species-dependent toxicity.|
Using APA 6th Edition citation style.
Times viewed: 352